Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Thyroid patient, on medication. Still cannot see properly, eyes bulged out, becomes red. What to do to recover ?

My mom is a thyroid patient.Even after taking medicines for the same she is facing difficulties.She cannot properly see.Her eyes are bulged out and she is feeling like eyes are out of the body.Her eyes are becomming red when she work out or continuously watch/write something.I cannot provide you the reports or prescription provided by the doctor as I am in Pune and my mom is in Orissa. Please advice what precaution she needs to take?Which vegetables & fruits she should consume to recover from this illness.
Asked On : Mon, 8 Apr 2013
Answers:  2 Views:  48
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

The eye symptoms you are mentioning is typical of Graves' disease. Bulging of eyes, redness, difficulty in seeing (double vision or diplopia) and swelling around eyes are present along with thyroid gland enlargement. It is an autoimmune disorder ie., stimulation of immune system that results in excessive stimulation of thyroid gland. Excess of thyroxine (thyroid hormone) is produced by thyroid gland in Graves' disease

Anti thyroid drugs like Propyl thiouracil or Carbimazole are used in the treatment of Graves' disease.

High iodine intake increases thyroid production. Your mother should avoid taking iodised salt, fish and aspartame (the sweetener which triggers auto immune reaction). She should also avoid berries, tomatoes and bell peppers which will increase thyroxine level.

She can take goitrogenic food stuffs like soy products, gluten, turnip, spinach and cruciferous vegetables like cabbage, cauliflower, broccoli and brussel sprouts. These are known goitrogens and reduce thyroid hormone synthesis.

I hope this is useful to you.
Answered: Mon, 8 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Himaja Bai Kethavath's  Response
Hi and welcome to HCM!
Thanks for posting your query here.

Protruding of the eyeball is called exophthalmos. It can be seen in hyperthyroidism, Graves disease, or any orbital injury. If it is related to the thyroid problem it is because of inflammatory oedema around the periorbital area-around the eye. This causes the eyes to come out. After starting the antithyroid medicine it will take time to resolve the swelling. On an approx it will take 1 to 2 months. It depends on the control of the thyroid hormone.

Sometimes the eye protrudence will increase initially with the antithyroid treatment. Hence a prior check should be done with an eye doctor who will check the retina, optic disc and optic nerve treatment.
In exophthalmos the eyelids cannot close the eyes completely while blinking. This will reduce the moisture of the eye causing dryness. In serious cases it may cause a condition called keratoconjunctivitis. Hence the eye should be protected with measures like closing the eyelids completely voluntarily. Moisture drops can also be used. Ask your mother not to read continuously because it will strain the eye. The head end can be elevated with pillows which will reduce the puffiness around the eyes.
Please consult an ophthalmologist who will guide you by examining the eye completely.
Red fruits like papaya, oranges,carrot, beet root support the eye.

Wishing your mother a happy recovery.

Answered: Mon, 8 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor